Utah, 2020

Flash Flood and Heavy Snow in Utah, March 13 to 14, 2020

March 13 to 14, 2020 · NWS SLC · 7 events in 2 counties and zones

A spring storm system brought heavy mountain snow to the mountains of southern Utah, while also bringing heavy rain and flash flooding to the lower elevations of southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A spring storm system brought heavy mountain snow to the mountains of southern Utah, while also bringing heavy rain and flash flooding to the lower elevations of southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 12, 8:12 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 12, 8:12 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
912 PM MDT Thu Mar 12 2020

.SYNOPSIS...A low pressure system off the southern California
coast will track eastward across the Desert Southwest tomorrow,
bringing widespread rain and snow to primarily central and
southern Utah tonight through Friday. Southwest flow will result
in mild temperatures over the weekend, with some rain possible for
far northern Utah.

&&

.DISCUSSION...A broad upper low is centered just off the
California coast this evening. Moisture and instability are
abundant on the front end of this system, with a large area of
precip noted on radar over southern California, southern Nevada,
and much of Arizona. The slow eastward track of the low has
allowed some of this rain to start to creep into southwest Utah.

The storm system will track across southern California and Arizona
tonight into tomorrow as it becomes an open wave. As it continues
east, precipitation will spread into southern Utah overnight and
into central and northeast Utah during the day Friday. The
combination of a slow moving system, favorable dynamics, and good
moisture will allow for periods of moderate to heavy
precipitation, particularly in association with the deformation
axis on the front end of the trough. Given the relatively warm
nature of the system, snow levels will be on the high side (above
7,000 feet), but the higher elevations of the southern mountains
will see some significant accumulations. Therefore, a Winter Storm
Warning will be in effect above 8000 feet beginning tonight.

Precipitation will tend to taper off tonight into Saturday morning
as the system weakens and tracks east of the area. The focus then
shifts to a system expected to be rotating along the Pacific
Northwest coast during the day Saturday. This system should move
little over the weekend but is anticipated to bring a weak
boundary into northwest Utah during the day Saturday. This
boundary will act as the focus for some precip over far northern
Utah. Most guidance indicates this system will slide south along
the Pacific coast through the early part of the week before
tracking across the Desert Southwest during the middle of the
upcoming week.

No updates expected to the forecast this evening.

&&

.AVIATION....The SLC terminal will see VFR conditions through the
overnight hours with some high clouds. Northwest winds are
expected to become light southeasterly or light and variable
between 08Z and 10Z before returning to the northwest between 15Z
and 17Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 2 AM to 10 PM MDT Friday for UTZ518.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 12, 2:09 PM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
309 PM MDT Thu Mar 12 2020

UTZ001>016-019>021-517-518-WYZ021-131400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
309 PM MDT Thu Mar 12 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Valley rain and high elevation snow will expand across the
southern tier of Utah from Arizona late tonight. Moderate to
locally heavy valley rain will be possible near the Arizona
border late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Valley rain and mountain snow will expand north and east through
central and eastern Utah during the day Friday. Significant snow
accumulations will be possible above 8000 feet, especially in the
southern mountains. Widespread moderate to locally heavy rainfall
will continue across the southern and eastern valleys during the
morning before becoming showery Friday afternoon.

The next storm system will settle into the Pacific Northwest this
weekend. Gusty southerly winds will become widespread during the
weekend with unsettled conditions especially across northwest
Utah. The storm will pass through the region during the mid-week,
bringing colder temperatures and lowering snow levels to the
valley floor at some locations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 76 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 heavy snow, 1 flash flood. Local standard time, as filed.

Heavy Rain, Washington

When
March 13, 12:00 AM MST to March 14, 12:00 AM MST
Where
Washington County, 1.65 mi E of Washington
Reported by
Law Enforcement
Coordinates
37.130, -113.490

Washington county officials received a report of 1.41 inches of rain.

Heavy Rain, Washington

When
March 13, 12:00 AM MST to March 14, 12:00 AM MST
Where
Washington County, 0.55 mi E of New Harmony
Reported by
Public
Coordinates
37.480, -113.310

New Harmony received 1.83 inches of rain.

Heavy Rain, Washington

When
March 13, 12:00 AM MST to March 14, 12:00 AM MST
Where
Washington County, 4.77 mi NE of Zion National Park
Reported by
Law Enforcement
Coordinates
37.430, -112.940

Zion National Park received 1.67 inches of rain.

Heavy Rain, Washington

When
March 13, 12:00 AM MST to March 14, 12:00 AM MST
Where
Washington County, 11.21 mi W of Shivwits
Reported by
Mesonet
Coordinates
37.150, -113.950

The Badger Springs RAWS reported 3.4 inches of precipitation.

Heavy Rain, Washington

When
March 13, 12:00 AM MST to March 14, 12:00 AM MST
Where
Washington County, 1.77 mi NE of Springdale
Reported by
Mesonet
Coordinates
37.200, -112.980

A Zion National Park automated weather station recorded 1.89 inches of rain.

Heavy Snow, Southern Mountains

When
March 13, 1:00 AM MST to 9:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kolob SNOTEL received 3.4 inches of liquid equivalent precipitation, or approximately 34 inches of snow, while the Midway Valley SNOTEL received 3.3 inches of liquid equivalent precipitation, or approximately 33 inches of snow. Other SNOTEL precipitation totals included Snowflower Flat with 2.8 inches of liquid equivalent precipitation, or approximately 28 inches of snow, and Webster Flat with 2.7 inches of liquid equivalent precipitation, or approximately 27 inches of snow.

Flash Flood, Washington

When
March 13, 8:44 AM MST to 11:44 AM MST
Where
Washington County, 2.82 mi S of Zion National Park to 6.15 mi SSE of Rockville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.340, -112.990

Park Rangers in Zion National Park reported flash flooding in Echo, Hidden, Telephone, and Refrigerator Canyons.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883107, 883109, 883110, 883111, 883112, 883116, 883101.